Ceftriaxone-induced hemolytic anemia and hepatitis in an adolescent with hemoglobin SC disease

Michael J. Bell, David C. Stockwell, Naomi L.C. Luban, R. Sue Shirey, Lorraine Shaak, Paul M. Ness, Edward C.C. Wong

Research output: Contribution to journalArticlepeer-review

Abstract

Objectives: To describe a case of a ceftriaxone-induced hemolytic anemia and hepatitis leading to multiple organ failure and death in an adolescent with hemoglobin SC disease and to review the previous cases of this rare and potentially fatal disorder in children. Design:Case report and literature review. Setting: Intensive care unit. Patient: Adolescent with hemoglobin SC. Interventions: Emergency treatment. Measurements and main results: After 4 days of ceftriaxone therapy, the adolescent experienced an acute hemolytic reaction (hemoglobin decreased to 5 g/dL with hemoglobinuria) and severe hepatitis (all enzymes increasing dramatically including amino-aspartate transferase >20,000 IU/L). Renal failure and ultimately multiple organ failure ensued, and the patient died on hospital day 19. Direct antiglobulin tests on red cells obtained from the patient on hospital day 2 showed microscopic agglutination with polyspecific and anticomplement (C3) antiglobulin reagents. Plasma samples showed macroscopic agglutination reactions when incubated in the presence of ceftriaxone, many days after cessation of ceftriaxone, indicating the continued presence of ceftriaxone-dependent antibodies. Conclusions: Drug reactions leading to hemolysis are relatively uncommon, and a total of ten cases of ceftriaxone-induced hemolytic anemia have been reported in children. The present case describes an adolescent who ultimately died on hospital day 19 from multiple organ failure, although the presentation of this case seems atypical in several respects. Children with clinical syndromes that place them at risk for hemolysis and children who frequently require broad spectrum antibiotics present unique diagnostic challenges, and the possibility that hemolytic syndromes may be due to ceftriaxone must be considered.

Original languageEnglish (US)
Pages (from-to)363-366
Number of pages4
JournalPediatric Critical Care Medicine
Volume6
Issue number3
DOIs
StatePublished - May 1 2005

Keywords

  • Ceftriaxone
  • Hemoglobin SC disease
  • Hemolytic anemia drug-induced
  • Hepatitis
  • Multiple organ failure
  • Renal failure

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Critical Care and Intensive Care Medicine

Fingerprint Dive into the research topics of 'Ceftriaxone-induced hemolytic anemia and hepatitis in an adolescent with hemoglobin SC disease'. Together they form a unique fingerprint.

Cite this